Connect with us

News

New Haven, Connecticut Had 14 Synthetic Cannabis Overdoses on 4th of July

This 4th of July, New Haven emergency services had their hands full with synthetic marijuana overdoses.

A.J. Herrington

Published

on

New Haven, Connecticut Had 14 Synthetic Cannabis Overdoses on 4th of July
Shutterstock

Officials in New Haven, Connecticut have reported that the city experienced 14 overdoses from synthetic cannabis during the Fourth of July holiday. New Haven Emergency operations director Rick Fontana told local media that paramedics responded to two clusters of calls.

“We had a spat of, we’ll call it a cannabis-laced product, that caused 11 about overdoses in a short period and then we had an additional three over another two to three hour period,” Fontana said.

Victims Displayed Erratic Behavior

Fontana said that many of the overdose victims were behaving erratically when paramedics arrived.

“Some of them are actually acting strangely, some of them are banging into the ground, some of them are laying on the ground. Some of them appear to be not responsive, but they are responsive,” he said.

Many of the overdoses occurred at a city park known as New Haven Green. Emergency personnel also responded to additional calls for service in the vicinity of Edgerton Park.

Fontana told High Times that all of the victims, most of whom were middle-aged to elderly, had used a synthetic marijuana product that some identified as K2.

“They said that they smoke K2. So they were calling it K2, it wasn’t us that put that label on it. It was the individuals that had smoked it,” he said.

One sample recovered by authorities resembled granola and was not commercially packaged. That sample is currently being analyzed by police to determine its chemical composition, according to Fontana.

The source of the synthetic marijuana has not yet been determined and “is currently being investigated by the New Haven Police Department,” he said.

Heat Wave May Be a Factor

Fontana believes the heat wave that gripped the East Coast on Independence Day and perhaps dehydration may have led to the reactions experienced by the victims. A high temperature of 89 degrees Fahrenheit was recorded in New Haven on July 4.

“They got hot. Some of them were acting strangely, some people were laying on the ground thinking that they were out of it,” he said. “Some people were hallucinating. So there were different effects for different people based on it being very hot that day.”

Once the overdose victims were transported to the hospital and administered aid, they recovered rapidly and were determined fit to leave.

“Most of the individuals were pretty quickly discharged from the emergency room. There were no admissions” to the hospital from the incidents, said Fontana.

No Cases of Unexplained Bleeding Reported

When asked, Fontana said that none of the victims in New Haven experienced unexplained or uncontrollable bleeding.

“We did not have any reports that associated bleeding with the usage or overdose,” he said.

Earlier this year, hundreds of cases of serious bleeding in individuals who used synthetic marijuana were reported. At least four people died from exposure to brodifacoum, a powerful anticoagulant that is commonly used in rat poison.

Fontana said that since the holiday, New Haven has seen some additional cases of overdose from synthetic cannabinoids, but not like the rash of cases on the Fourth of July.

“We have had additional ones, but we haven’t had that large influx that happened over literally a six-hour period,” he said.

Trending